Hail, Russell
- When
- August 10, 6:06 PM CST
- Where
- Russell County, 1.08 mi E of Gorham
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 38.880, -99.000
Reported by the public.
An isolated supercell thunderstorm produced large hail, up to golf ball size, and damaging wind gusts, of 60 to 77 mph across portions of central Kansas on August 10th, 2021.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated supercell thunderstorm produced large hail, up to golf ball size, and damaging wind gusts, of 60 to 77 mph across portions of central Kansas on August 10th, 2021.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 5:33 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 633 PM CDT Tue Aug 10 2021 .SHORT TERM...(This evening through Friday night) Issued at 308 PM CDT Tue Aug 10 2021 The surface trough axis was a focus for showers and storms this afternoon which had a big impact on afternoon high temperatures where clouds and precipitation occurred. Much of this activity is expected to be diurnally driven and is expected to dissipate during the early evening hours. Better chances for nocturnal storms may remain north and east of our forecast area tonight where the moisture transport/LLJ will be maximized. Wed-Thu...the sfc trough axis is expected to linger across portions of central KS along or just north of the I-70 corridor again on Wed and perhaps into Thu and high temperatures were trended downward slightly on Wed with some clouds and precipitation potential lingering across the area once again. Maintained some low pops during the afternoon/evening hours although warm mid-level temperatures may preclude more widespread storm activity. Any storm that develops may be capable of gusty winds and perhaps some hail given relatively steep mid-level lapse rates but coverage is expected to remain low. Maintained a heat advisory for locations along and east of I-135 but dewpoint temperatures are progged to be slightly lower compared to the past few days, especially on Thu with now plans to expand the advisory at this time, although southeast Kansas may be close with heat indices progged near 105. Friday...A cold front is expected to usher in more seasonable air across the region on Fri but there remains some differences in how far south the front makes it. Maintained some mid pops across much of the area and with some clouds and precipitation in the forecast high temperatures were trended toward climate normals with most locations seeing highs in the upper 80s and lower 90s. .LONG TERM...(Saturday through Tuesday) Issued at 308 PM CDT Tue Aug 10 2021 The medium range models continue to suggest the mid/upper ridge will remain anchored out west with northwest mid/upper flow prevailing downstream across the central CONUS. This may keep us in a more active pattern with relief from the recent heat. Maintained a chance for storms through much of the period with seasonable temperatures anticipated. Forecast highs are expected to remain in the mid/upper 80s through much of the period while slowly climbing to around 90 early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 633 PM CDT Tue Aug 10 2021 Surface frontal boundary across central Kansas will remain the focus for isolated/widely scattered convection thru the forecast valid period. Otherwise, the nocturnal low level jet will result in low level wind shear again early Wednesday morning with VFR conditions prevailing area-wide. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 99 75 97 / 10 10 10 10 Hutchinson 76 101 73 98 / 20 10 20 10 Newton 75 99 74 97 / 20 10 20 10 ElDorado 76 98 75 96 / 10 10 10 10 Winfield-KWLD 76 99 75 97 / 10 10 10 10 Russell 74 98 71 98 / 20 10 10 20 Great Bend 73 98 71 94 / 20 10 10 10 Salina 77 98 74 98 / 30 20 20 20 McPherson 75 99 73 96 / 20 20 20 20 Coffeyville 77 97 75 97 / 10 10 10 10 Chanute 76 96 76 95 / 10 10 10 10 Iola 76 96 76 95 / 10 10 10 10 Parsons-KPPF 76 97 75 97 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Wednesday for KSZ051>053-068>072- 083-092>096-098>100. Heat Advisory until 8 PM CDT Wednesday for KSZ049. Heat Advisory until 8 PM CDT this evening for KSZ050-067-082-091. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 418 PM CDT Tue Aug 10 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 418 PM CDT Tue Aug 10 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few thunderstorms may develop across parts of central and south central Kansas through this evening. If thunderstorms develop, severe weather will be possible, including wind gusts to 60 mph and hail up to quater size. Heat indices of 105 to 110 degrees are expected into the early evening across south central and southeast Kansas. Please see the latest Heat Advisory for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A continued risk of thunderstorms is possible through the end of the week. Please stay tuned for updates on the potential hazards and the areas at greatest risk. Heat indices of 103 to 108 degrees are likely again on Wednesday, especially along and east of Interstate 135. Please see the latest Heat Advisory for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
415 PM CDT Tue Aug 10 2021
KSZ052-053-068-102145-
Harvey KS-Marion KS-Chase KS-
415 PM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern Harvey,
northern Chase and southern Marion Counties through 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Peabody, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marion, Peabody, Cottonwood Falls, Strong City, Florence, Elmdale,
Cedar Point, Hymer, Tallgrass Prairie, Tallgrass Prairie Preserve and
Saffordville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3840 9636 3809 9714 3809 9715 3808 9715
3806 9720 3821 9731 3852 9670 3852 9635
TIME...MOT...LOC 2115Z 232DEG 13KT 3817 9719
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
459 PM CDT Tue Aug 10 2021
KSZ052-053-102230-
Marion KS-Chase KS-
459 PM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of southwestern Chase
and southeastern Marion Counties through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Florence, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marion, Florence, Bazaar, Elmdale, Cedar Point and Hymer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3811 9696 3827 9706 3845 9698 3850 9670
3824 9646
TIME...MOT...LOC 2159Z 246DEG 20KT 3823 9692
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
METZGERThe Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
9 thunderstorm wind, 3 hail. Local standard time, as filed.
Reported by the public.
Dime size hail was also reported with the severe gusts.
A home weather station reported the gust.
A measured fifty mph wind accompanied the hail.
A trained spotter measured the gust on a home weather station.
A power pole was snapped. Power was reported out in Sylvan Grove, Kansas.
A trained spotter measured the gust.
A guide wire to a hay barn was snapped. The hay barn was blown over by the wind.
A trained spotter measured the gust.
Fifty to sixty mph wind gusts were reported along with dime size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975515, 975516, 975517, 975518, 975519, 975520, 975521, 975522, 975523, 975524, 975526, 975528.